Prof. Predrag R. Jelenkovic - Publications

List of Publications

Ph.D. Thesis

The Effect of Multiple Time Scales and Subexponentiality on the Behavior of a Broadband Network Multiplexer
P. R. Jelenkovic
Graduate School of Arts and Sciences, Columbia University in the City of New York, New York, October 1996

Archival Journals


Algorithmic modeling of TES processes
P. R. Jelenkovic and B. Melamed
IEEE Transactions on Automatic Control, Vol. 40, pp. 1305 - 1312, 1995

A Network Multiplexer with Multiple Time Scale and Subexponential Arrivals
P. R. Jelenkovic and A. A. Lazar
Stochastic Networks: Stability and Rare Events, Lecture Notes in Statistics, Springer-Verlag, (editors: P. Glasserman, K. Sigman and D. D.Yao), Vol. 117, pp. 215-235, 1996

The Effect of Multiple Time Scales and Subexponentiality of MPEG Video Streams on Queueing Behavior
P. R. Jelenkovic, A. A. Lazar and N. Semret
IEEE Journal on Selected Areas in Communications, Special Issue on Video Modeling , Vol. 15, No. 6, pp. 1052-1071, 1997

Subexponential Asymptotics of a Markov-Modulated Random Walk with Queueing Applications
P. R. Jelenkovic and A. A. Lazar
Journal of Applied Probability, Vol. 35, No. 2, pp. 325-347, 1998

Dynamic Bandwidth Allocation Algorithms for High-Speed Data Wireless Networks
M. Andrews, S. Borst, F. Dominique, P.R. Jelenkovic, K. Kumaran, K.G. Ramakrishnan, P. Whiting
Bell Labs Technical Journal, Vol. 3, No. 3, pp. 30-49, 1998

Packing Random Intervals On-Line
E. G. Coffman Jr., L. Flatto, P. R. Jelenkovic and B. Poonen
Algorithmica, Special Issue on Average Case Analysis of Algorithms, Vol 22, No. 4, pp. 448-476, 1998

State Learning and Mixingin Hidden Markov Models and The Gilbert-Elliot Channel
B. M. Hochwald and P. R. Jelenkovic
IEEE Transactions on Information Theory, Vol. 45, No. 1, pp. 128-138, 1999

Asymptotic Results for Multiplexing Subexponential On-Off Processes
P. R. Jelenkovic and A. A. Lazar
Advances in Applied Probability, Vol. 31, No. 2, 1999 ( extended TR version )

Subexponential Loss Rates in a GI/GI/1 Queue with Applications
P. R. Jelenkovic
Queueing Systems, Special Issue on Long-Tailed Distributions, Vol. 33, pp. 91-123, 1999

Asymptotic Analysis of Queues with Subexponential Arrival Processes
P. R. Jelenkovic
Self-Similar Network Traffic and Performance Evaluation, A book chapter, Wiley (Interscience Division), editors: K. Park and W.Willinger, 2000

Approximation of the Move-To-Front Search Cost Distribution and Least-Recently-Used Caching Fault Probabilities
P. R. Jelenkovic
Annals of Applied Probability, Vol. 9, No. 2, pp. 430-464, 1999

Reservation Probabilities
E. G. Coffman Jr., P. R. Jelenkovic and B. Poonen
Advances in Performance Analysis, Vol.2, No. 2, pp. 129-158, 1999

Performance of the Move-To-Front Algorithm with Markov-Modulated Request Sequences
E. G. Coffman Jr. and P. R. Jelenkovic
Operations Research Letters, Vol. 25, pp. 109-118, 1999

Interval Packing: The Vacant Interval Distribution
E. G. Coffman Jr., L. Flatto and P. R. Jelenkovic
Annals of Applied Probability, Vol. 10, No. 1, pp. 240-257, 2000

Threshold Policies for Single-Resource Reservation Systems
E. G. Coffman Jr. and P. R. Jelenkovic
SIGMETRICS Performance Evaluation Review, Vol.28, No. 4, pp. 9-10, 2001

On the asymptotic behavior of a fluid queue with a heavy-tailed M/G/Infinity arrival process
P. R. Jelenkovic
Operations Research Letters, accepted but never resubmitted, 2000

Asymptotic Loss Probability in a Finite Buffer Fluid Queue with Heterogeneous Heavy-Tailed On-Off Processes
P. R. Jelenkovic and P. Momcilovic
Annals of Applied Probability, Vol. 13, No. 2, pp. 576-603, 2003

Kelly's LAN Model Revisited
Y. Baryshnikov, E. G. Coffman Jr. and P. R. Jelenkovic
SIGMETRICS Performance Evaluation Review, Vol. 29, No. 3, pp. 28-29, 2001

Reduced-Load Equivalence and Induced Burstiness in GPS Queues with Long-Tailed Traffic Flows
S. Borst, O. Boxma and P. R. Jelenkovic
Queueing Systems, Vol. 43, No. 4, pp. 273-306, 2003

The Dyadic Stream Merging Algorithm
E. G. Coffman Jr., P. R. Jelenkovic and P. Momcilovic
Journal of Algorithms, Vol. 43, No. 1, pp.120-137, 2002

Space Filling and Depletion
Y. Baryshnikov, E. G. Coffman Jr. and P. R. Jelenkovic
Journal of Applied Probability, Vol. 41, No. 3, pp. 691-702, 2004

Finite Buffer Queue with Generalized Processor Sharing and Heavy-Tailed Input Processes
P. R. Jelenkovic and P. Momcilovic
Computer Networks, Vol.40, Issue 3, pp. 433-443, 2002

Large Deviation Analysis of Subexponential Waiting Times in a Processor Sharing Queue
P. R. Jelenkovic and P. Momcilovic
Mathematics of Operations Research, Vol. 28, No. 3, pp. 587-608, 2003

Reduced Load Equivalence under Subexponentiality
P. R. Jelenkovic, P. Momcilovic and B. Zwart
Queueing Systems, Vol. 46, No. 1-2, pp. 97-112, 2004

Large Deviations of Square Root Insensitive Random Sums
P. R. Jelenkovic and P. Momcilovic
Mathematics of Operations Research, Vol. 29, No. 2, pp. 398-406, 2004

Least-Recently-Used Caching with Dependent Requests
P. R. Jelenkovic and A. Radovanovic
Theoretical Computer Science, Vol. 326, No. 1-3, pp. 293-327, 2004

Heavy Traffic Limits for Queues with Many Deterministic Servers
P. R. Jelenkovic, A. Mandelbaum and P. Momcilovic
Queueing Systems, Vol. 47, No. 1-2, pp. 53-69, 2004

Flood Search under the California Split Strategy
Y. Baryshnikov, E. G. Coffman Jr, P. R. Jelenkovic, P. Momcilovic and D. Rubenstien
Operations Research Letters, Vol. 32, No. 6, pp. 199-206, 2004

Optimizing LRU Caching for Variable Document Sizes
P. R. Jelenkovic and A. Radovanovic
Combinatorics, Probability and Computing, Vol. 13, No. 4-5, pp. 627-643, 2004

Near Optimality of the Discrete Persistent Access Caching Algorithm
P. R. Jelenkovic, X. Kang and A. Radovanovic
Discrete Mathematics and Theoretical Computer Science, Vol. AD, pp. 201-222, 2005

Critical Sizing of LRU Caches with Dependent Requests
P. R. Jelenkovic, A. Radovanovic and M. S. Squillante
Journal of Applied Probability, Vol. 43, No. 4, pp. 1013-1027, 2006

Scalability of Wireless Networks
P. R. Jelenkovic, P. Momcilovic and M. S. Squillante
IEEE/ACM Transactions on Networking, Vol. 15, No. 2, pp. 295-308, 2007

The Persistent-Access-Caching Algorithm
P. R. Jelenkovic and A. Radovanovic
Random Structures and Algorithms, Vol. 33, No. 2, pp. 219-251, 2008

Heavy-Tailed Limits for Medium Size Jobs and Comparison Scheduling
P. R. Jelenkovic, X. Kang and J. Tan
Annals of Operations Research, Vol. 170, No. 1, pp. 133-159, 2009

Asymptotic Optimality of the Static Frequency Caching in the Presence of Correlated Requests
P. R. Jelenkovic and A. Radovanovic
Operations Research Letters, Vol. 37, No. 5, pp. 307-311, 2009

Modulated Branching Processes, Origins of Power Laws and Queueing Duality
P. R. Jelenkovic and J. Tan
Mathematics of Operations Research, Vol. 35, No. 4, pp. 807-829, 2010

Information Ranking and Power Laws on Trees
P. R. Jelenkovic and M. Olvera-Cravioto
Advances in Applied Probability, Vol. 42, No. 4, pp. 1057-1093, 2010

Implicit Renewal Theory and Power Tails on Trees
P. R. Jelenkovic and M. Olvera-Cravioto
Advances in Applied Probability, Vol. 44, No. 2, pp. 528-561, 2012

Implicit Renewal Theorem for Trees with General Weights
P. R. Jelenkovic and M. Olvera-Cravioto
Stochastic Processes and their Applications , Vol. 122, No. 9, pp. 3209-3238 , 2012

Characterizing Heavy-Tailed Distributions Induced by Retransmissions
P. R. Jelenkovic and J. Tan
2007, eprint arxiv: 0709.1138v2, Advances in Applied Probability, Vol. 45, No. 1, 2013, to appear

Stability of Finite Population ALOHA with Variable Packets
P. R. Jelenkovic and J. Tan
Technical Report EE2009-02-20, Department of Electrical Engineering, Columbia University, New York, NY, 2009

Power Laws on Weighted Branching Trees
P. R. Jelenkovic and M. Olvera-Cravioto
Springer Proceedings in Mathematics & Statistics, 2012, to appear

Convergence rates in the Implicit Renewal Theorem on Trees
P. R. Jelenkovic and M. Olvera-Cravioto
Journal of Applied Probability, 2013, to appear

Distribution of the Number of Retransmissions of Bounded Documents
P. R. Jelenkovic and E. Skiani
arXiv:1210.8421, October 2012

Conference Proceedings


P. R. Jelenkovic and A. Weiss, "Large deviation analysis of slotted Aloha protocols", in Proceedings of the Third INFORMS Telecommunications Conference, Boca Raton, Florida, March 20-22, 1995.

P. R. Jelenkovic and A. A. Lazar, "On the dependence of the queue tail distribution on multiple time scales of ATM multiplexers", in Proceedings of the 29th Annual Conference on Information Sciences and Systems , Baltimore, Maryland, March 22-24, pp. 746 - 752, 1995.

P. R. Jelenkovic and B. Melamed, "Automated TES modeling of compressed video", in Proceedings of INFOCOM'95, pp. 746 -752, Boston, Massachusetts, April 2-5, 1995.

P. R. Jelenkovic and A. A. Lazar, "Subexponential asymptotics of a network multiplexer", in Proceedings of the 33rd Annual Allerton Conference on Communication, Control, and Computing, Urbana-Champaign, Illinois, October 1995.

P. R. Jelenkovic and A. A. Lazar, "Evaluating the queue length distribution of an ATM multiplexer with multiple time scale arrivals", in Proceedings of INFOCOM'96, pp. 521-528, San Francisco, California, March 1996.

P. R. Jelenkovic, A. A. Lazar, and N. Semret, "Multiple time scales and subexponentiality in MPEG video streams", In Proceedings of the International IFIP-IEEE Conference on Broadband Communications, Montreal, Quebec, Canada, April 1996.

P. R. Jelenkovic and A. A. Lazar, "On the Nonlinear Dynamics of Network Flow Control Algorithms", In Proceedings of the Conference on Information Science and Systems, Princeton University, Princeton, New Jersey, March 20-22, 1996.

P. R. Jelenkovic and A. A. Lazar, "Multiplexing On-Off Sources with Subexponential On Periods: Part I", in Proceedings of INFOCOM'97 , Kobe, Japan, April 1997.

P. R. Jelenkovic and A. A. Lazar, "Multiplexing On-Off Sources with Subexponential On Periods: Part II", in Proceedings of ITC-15, Washington, D.C., USA, June 1997 (Best Student Paper Award).

P. R. Jelenkovic and A. A. Lazar, "Asymptotic Results for Multiplexing Subexponential On-Off Sources", Ninth INFORMS Applied Probability Conference, June 30-July 2, 1997, Boston (invited talk).

B. M. Hochwald and P. R. Jelenkovic, "The Role of Memory in Entropy Approximation for Hidden Markov Models", in Proceedings of the 35th Annual Allerton Conference on Communication, Control, and Computing,Urbana-Champaign, Illinois, October 1997.

E.G. Coffman Jr., P. R. Jelenkovic and B. Poonen, "ReservationProbabilities", in Proceedings of the Fourth INFORMS TelecommunicationsConference , Boca Raton, Florida, March 8-11, 1998.

P. R. Jelenkovic, "Move-To-Front Algorithm with Markov-Modulated Arrivals", in Proceedings of the Fourth INFORMS Telecommunications Conference , Boca Raton, Florida, March 8-11, 1998.

E.G. Coffman Jr., L. Flatto, P. R. Jelenkovic and B. Poonen, "Packing Random Intervals On-Line", workshop on Modeling Communication Networks via Stochastic Geometry, Dagstuhl, Germany, March 25-28, 1998.

P. R. Jelenkovic, "Long-Tailed Loss Rates in a Single Server Queue", in Proceedings of INFOCOM'98, San Francisco, California, March 1998.

P. R. Jelenkovic, "A New Asymptotic Analysis of the Move-To-Front Search Cost Distribution", The Fourth International Seminar on Average-Case Analysis of Algorithms, Princeton University, Princeton, New Jersey, July 20-24, 1998.

M. Andrews, S. Borst, F. Dominique, P. Jelenkovic, K. Kumaran, K.G. Ramakrishnan, P. Whiting, "Scheduling Algorithms for Delay TolerantTraffic in Mobile Data Networks", 5th International Workshop on Mobile Multimedia Communications, Berlin, Germany, October 12 - 14, 1998.

P. R. Jelenkovic, "Subexponential teletraffic models", Twenty Fourth Conference on The Mathematics of Operations Research, Lunteren, The Netherlands, January 12-15, 1999.

P. R. Jelenkovic, "Network Multiplexer with Truncated Heavy-Tailed Arrival Streams", INFOCOM'99, New York, NY, March 1999.

S. Borst, O. Boxma and P. R. Jelenkovic, "Generalized Processor Sharing with Long-Tailed Traffic Sources" , In: Teletraffic Engineering in a Competitive World, Proc. ITC-16 , Edinburgh, UK, eds.\P. Key, D. Smith (North-Holland, Amsterdam), pp. 345-354, 1999.

S. Borst, O. Boxma and P. R. Jelenkovic, "Asymptotic behavior of Generalized Processor Sharing with long-tailed traffic sources", INFOCOM'2000,Tel-Aviv, Israel, March 26-30, 2000.

S. Borst, O. Boxma and P. R. Jelenkovic, "Coupled processors with regularly varying service times" , INFOCOM'2000 ,Tel-Aviv, Israel, March 26-30, 2000.

S. Borst, O. Boxma and P. R. Jelenkovic, "Induced burstiness in generalized processor sharing queues with long-tailed traffic flows", In Proceedings of the 37th Annual Allerton Conference on Communication,Control, and Computing, Urbana-Champaign, Illinois, September 1999.

P. R. Jelenkovic and A. Neidhart, "A New Method for Measuring Queue Length Distribution With Markov-Modulated Arrival Processes", in Proceedings of the Fifth INFORMS Telecommunications Conference, Boca Raton, Florida, March, 2000.

E. G. Coffman Jr. and P. R. Jelenkovic, "Threshold Policies forSingle Resource Reservation Systems", MAMA'2000, Santa Clara, June 2000.

P. R. Jelenkovic and P. Momcilovic, "Capacity Regions for Network Multiplexers with Heavy-Tailed Fluid On-Off Sources" , INFOCOM'2001, Anchorage, Alaska, April 2001, ps file pdffile .

P. R. Jelenkovic, "Statistical Resource Sharing in the Presence of Heavy Tails", Workshop on Modeling and Analysis of Network Data , National Institute of Statistical Sciences, Research Triangle Park, NC, March 9-10, 2001.

P. R. Jelenkovic and P. Momcilovic, "Network Multiplexer withGeneralized Processor Sharing and Heavy-tailed On-Off Flows", ITC-17,Salvador da Bahia, Brazil, 2001, ps file pdffile .

E. G. Coffman Jr., P. R. Jelenkovic and P. Momcilovic, "Provably Efficient Stream Merging", Sixth International Workshop on Web Cachingand Content Distribution, Boston University, Boston, Massachusetts, June20-22, 2001 ps file pdffile .

P. R. Jelenkovic and P. Momcilovic, "Heavy-tailed waiting timesin a processor sharing queue", 11th INFORMS Applied Probability Society Conference, New York City, July 25-27, 2001.

E. G. Coffman Jr, P. Jelenkovic, J. Nieh, D. Rubenstein and H.Schulzrinne, "The Columbia Hotspot Rescue Service", Internet2 Network ResearchWorkshop Spring 2001, Chicago, IL, April 18-19, 2001.

P. R. Jelenkovic and P. Momcilovic, "Resource Sharing with Subexponential Distributions", INFOCOM'2002, New York, New York, June 23-27.

P. R. Jelenkovic and A. Radovanovic, "Least-Recently-Used Caching in the Presence of Statisitcal Locality", the Sixth INFORMS Telecommunications Conference, Boca Raton, Florida, March, 2002.

P. R. Jelenkovic, "Least-Recently-Used Caching with Zipf's LawRequests", the Sixth INFORMS Telecommunications Conference, Boca Raton,Florida, March, 2002.

P. R. Jelenkovic, P. Momcilovic and B. Zwart, "Load Equivalencein Subexponenital Queues", the Sixth INFORMS Telecommunications Conference,Boca Raton, Florida, March, 2002.

P. R. Jelenkovic, "A Large Deviation Inequality with Applications", LMS/ICMS Workshop on Modern Problems in Applied Probability: Large deviations, long-range dependence, simulation, applications to stochastic networks and risk, Heriot-Watt University, Riccarton, Edinburgh, EH14 4AS, UK, 21-29 August, 2002, (invited talk).

P. R. Jelenkovic and P. Momcilovic, "Functional Criticality of the Busy Period Distribution in the GI/G/1 Queue", in Proceedings of the40th Annual Allerton Conference on Communication, Control, and Computing,Urbana-Champaign, Illinois, October 2002, (invited talk).

Y. Baryshnikov, E. G. Coffman Jr, P. R. Jelenkovic, P. Momcilovic and D. Rubenstien, "Flood Search under the California Split Strategy", MAMA’2002, Marina del Rey, California, June 2002.

P. R. Jelenkovic and A. Radovanovic, "Asymptotic Insensitivity of Least-Recently-Used Caching to Statistical Dependency", Proceedings of INFOCOM’2003, San Francisco, CA, April 2003.

P. R. Jelenkovic and A. Radovanovic, “Optimal Randomized LRU Caching for Variable File Sizes”, In Proceedings of ITC 18, Berlin, Germany, September, 2003. 

P. R. Jelenkovic, A. Radovanovic and M. S. Squillante, “Critical Sizing of LRU Caches for Dependent Requests”, extended abstract in Proceedings of the Seventh INFORMS Telecommunications Conference, Boca Raton, Florida, March 2004.

P. R. Jelenkovic, “Probabilistic Analysis of the Nearly Optimal Caching Algorithms in the WWW Environment”, The Tenth Seminar on the Analysis of Algorithms, Berkeley, USA, June 2004.

  P. R. Jelenkovic, X. Kang and A. Radovanovic, “Near Optimality of the Discrete Persistent Access Caching Algorithm”, International Conference on Analysis of Algorithms, Barcelona, Spain, June 6-10, 2005.

P. R. Jelenkovic and A. Radovanovic, “Asymptotic Optimality of Static Frequency Caching in the Presence of Correlated Requests”, In Proc. of the Analytic Algorithmics and Combinatorics (ANALCO’06), Miami,  January 21, 2006. 

P. R. Jelenkovic, P. Momcilovic and M. S. Squillante, “Buffer Scalability of Wireless Networks”, In Proceedings of IEEE INFOCOM’2006, Barcelona, Spain, April 2006.

P. R. Jelenkovic, X. Kang and J. Tan, "Heavy-Tailed Limits for Medium-Size Jobs with Popular Schedulers", Workshop on Stochastic Performance Models for Resource Allocation in Communication Systems, Amsterdam, The Netherlands, November 8-10, 2006.

P. R. Jelenkovic and J. Tan, "Modulated Branching Processes and Origins of Power Laws". The Forty-Fourth Annual Allerton Conference on Communication, Control, and Computing, Urbana-Champaign, Illinois, September 2006 pdf file .

P. R. Jelenkovic, P. Momcilovic and M. S. Squillante, “Achieving Capacity in Finite-Buffer Wireless Networks”, Informs Annual Meeting, Pittsburgh, November 2006.

P. R. Jelenkovic and X. Kang, “LRU Caching with Moderately Heavy Request Distributions”, In Proceedings of the Analytic Algorithmics and Combinatorics (ANALCO’07), New Orleans, Louisiana, January 6, 2007.

P. R. Jelenkovic and J. Tan, “Can Retransmissions of Superexponential Documents Cause Subexponential Delays?”, In Proceedings of IEEE INFOCOM'2007, pp. 892-900, Anchorage, Alaska, USA, 6-12 May 2007 pdf file .

P. R. Jelenkovic and J. Tan, “Is ALOHA Causing Power Law Delays?”, In Proceedings of ITC 20, Ottawa, Canada, June 17-21, 2007 (Best Student Paper Award) pdf file .

P. R. Jelenkovic, X. Kang and J. Tan, "Adaptive and Scalable Comparison Scheduling", In Proceedings of ACM SIGMETRICS, pp. 215 - 226, San Diego, California, USA, June 2007.

P. R. Jelenkovic and J. Tan, "Are End-to-End Acknowledgements Causing Power Law Delays in Large Multi-Hop Networks?", The Fourteenth Applied Probability Society of INFORMS Conference , Eindhoven, The Netherlands, July 9-11, 2007.

P. R. Jelenkovic and J. Tan, "Characterizing Heavy-Tailed Distributions Induced by Retransmissions", Workshop of Transient and Asymptotic Analysis of Queues , EURANDOM, Eindhoven, The Netherlands, October 17-19, 2007.

P. R. Jelenkovic and J. Tan, "Dynamic Packet Fragmentation for Wireless Channels with Failures", In Proceedings of ACM MobiHoc'08, Hong Kong, May 2008.

P. R. Jelenkovic and X. Kang, "Is Fair Resource Sharing Responsible for Spreading Long Delays?", MAMA'08, ACM SIGMETRICS Performance Evaluation Review, Vol. 36, No. 2, pp. 101-103, September 2008.

P. R. Jelenkovic and X. Kang, "Characterizing the Miss Sequence of the LRU Cache", MAMA'08, ACM SIGMETRICS Performance Evaluation Review, Vol. 36, No. 2, pp. 119-121, September 2008.

P. R. Jelenkovic and E. Skiani, "Uniform Approximation of the Distribution for the Number of Retransmissions of Bounded Documents", In Proceedings of ACM SIGMETRICS'12, pp. 101-112, London, England, UK, June 11-15, 2012.